Hail, Rice
- When
- August 24, 2:52 AM CST
- Where
- Rice County, 0.85 mi NW of Lonsdale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.480, -93.440
During the early morning of Tuesday, August 24th, a broken line of storms developed across North Dakota and rapidly moved east-southeast toward west-central Minnesota. There were several surges along the broken line of storms that produced severe wind gusts and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the early morning of Tuesday, August 24th, a broken line of storms developed across North Dakota and rapidly moved east-southeast toward west-central Minnesota. There were several surges along the broken line of storms that produced severe wind gusts and damaging winds. A few large hailstones also occurred within this line of storms. As the storms moved eastward, the severity lowered with wind gusts of 40 to 50 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 24, 1:37 AM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 237 AM CDT Tue Aug 24 2021 .SHORT TERM...(Today through Wednesday) Issued at 236 AM CDT Tue Aug 24 2021 The main concern in the short term is the next ten hours starting with the convection across the eastern Dakotas. These storms should remain strong to severe as they track across Minnesota into Wisconsin this morning. Damaging wind looks like the primary threat, but large hail is possible. There could be some redevelopment later this afternoon, but that will depend on how the storms this morning play out. This Morning - Confidence is increasing the threat for severe weather early this morning with the storms that as of 1AM were located in the eastern Dakotas, and will move eastward across the region over the next several hours. A large reservoir of 2000 to 3000 J/k MUCAPE lies ahead of these storms, along with 40 to 50 kts of effective shear. The CAPE gradient will lift northward with a surface warm front as steep mid level lapse rates spread across the region. The storms are already in the process of developing an cold pool, and this upscale growth into a line of storms should continue. HiRes models show some disagreement with how these storms will evolve, but given the overall set up of CAPE and Shear, it will be hard to believe these storms will weaken any time soon. Most models aren't performing well are simply too slow with the convection, but the last few runs of the HRRR show a bowing complex of storms moving through central Minnesota into northern Wisconsin. This seems like the most likely scenario, so would expect the severe thunderstorm watch to expand eastward into Minnesota and possibly Wisconsin later this morning. This Afternoon through This Evening - The conditionally unstable airmass with very steep mid level lapse rates will remain in place across the region today. The question remains whether or not the low level boundary layer will be able to recover from this morning's convection. Did continue with small chance of pops during the afternoon and evening, but overall it appears that most of the thunderstorms will be to the north later today, and this morning's event should be the main show. Can't rule out additional storms, and if they do develop there certainly could be a severe weather risk, with even a tornado threat along any lingering outflow boundaries. Tonight and Wednesday - A cold front will move through the region overnight and bring an end to the rain chances. Northwest winds will follow for Wednesday as surface high pressure builds in. However, this dry spell will be short-lived as the aforementioned cold front swings back north Wednesday night. .LONG TERM...(Wednesday night through Monday) Issued at 236 AM CDT Tue Aug 24 2021 Wednesday night is forecast with lows in the mid 50s to lower 60s and clouds increasing from west to east. Showers and thunderstorms are forecast to develop/move into southwest MN Thursday morning as a southerly LLJ overruns a warm front placed through SD, central MN, and into WI. This convective activity is expected to spread north and east during Thursday as the LLJ expands and strengthens (due to an approaching shortwave). A few stronger storms do appear possible (more likely during the afternoon) in an environment generally characterized by +2000 J/kg MUCAPE and 45-55 knots of shear. However, uncertainty regarding the severe threat is high as earlier storms could limit surface heating and work over the environment. The bigger concern is the potential for heavy rain Thursday evening into Friday evening as CWA-wide precipitation appears likely for the entire duration. With the prolonged, convective nature of storms and a very moist environment, guidance strongly suggests multi-inch accumulations. In addition, the ejecting shortwave will create strong surface cyclogenesis supplying the region with substantial lift. Thunderstorm and rainfall intensity will thus increase and very high rainfall rates are possible where sources of synoptic scale lift overlap. Models hint that this has a greater chance of occurring over the eastern half of the CWA (where NBM PoPs maximize). A number of deterministic models and ensemble members have bands of QPF over 3" (with a few models exceeding 5"). Obviously, where convective banding and training sets up will be crucial but this will need to be watched closely. The Weather Prediction Center has placed our CWA in a Slight risk of heavy rainfall for Friday. A break in the rain is possible earlier Saturday as the shortwave and surface low depart. However, the remainder of the western CONUS upper-level trough is forecast to shift through the Northern Plains Saturday night into Sunday. A strong cold front will slide through MN and WI, sparking off another round of showers and thunderstorms before they depart to the east. Accumulating rains from this activity are possible along with a chance of severe weather. High and low temperatures will remain at or slightly above normal through the weekend. After the frontal passage, models dry us out for a couple days and cool us to seasonably mild temperatures. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1052 PM CDT Mon Aug 23 2021 VFR to start for all terminals but the main question for the overnight through daybreak hours is when and where convection will occur. Some models bring in convection across southern MN into western WI between 08z-12z while others delay it until the 12z-18z timeframe from western MN to western WI. Seems to be more agreement in that later window so have gone that route, which is a little later than the previous set of TAFs. Still lots of uncertainty but also at the point where TEMPOs are required for some locations. Still more adjustments may be made going forward but the highest confidence timing is what is currently in the TAFs. Winds will come off light/variable to pick up from the E by daybreak then continue to veer to S by late afternoon with speeds increasing to around 10 kts. KMSP...Have narrowed the timing to around 14z-15z Tuesday morning but still could see convection earlier or later than the 13z-17z timeframe currently advertised. Have nudged the timing a bit later into Tuesday morning than the previous TAF based on latest short-term model trends. MVFR conditions possible with the convection, possibly with IFR visibility should heavy downpours move across the field. /OUTLOOK FOR KMSP/ Wed...VFR. Wind N 5-10 kts. Thu...SHRA/TSRA likely, especially in the afternoon-evening. MVFR likely, IFR-or-lower possible. Wind E 5-10 kts. Fri...SHRA/TSRA likely, especially in the morning. MVFR likely, IFR- or-lower possible. Wind SE 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JRB LONG TERM...CTG AVIATION...JPC
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1037 PM CDT Mon Aug 23 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 241600- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1037 PM CDT Mon Aug 23 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms are expected tonight. Isolated severe weather is possible over west central through southern Minnesota. The main risk is large hail. The secondary risk is damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. We expect an active weather pattern with multiple rounds of thunderstorms across the region this week. Severe weather is possible with these storms, and large hail is the primary threat. A few locations could see several inches of rain, so localized flooding may become a concern later in the week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not anticipated tonight.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
316 AM CDT Tue Aug 24 2021
MNZ041-047-048-054>056-064-240845-
Chippewa MN-Yellow Medicine MN-Stevens MN-Pope MN-Lac Qui Parle MN-
Swift MN-Douglas MN-
316 AM CDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of Douglas, Lac qui
Parle, Pope, Chippewa, Stevens, northern Yellow Medicine and Swift
Counties through 345 AM CDT...
At 316 AM CDT, Doppler radar was tracking a strong thunderstorm near
Clinton, or 14 miles north of Ortonville, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Chokio around 335 AM CDT.
Other locations in the path of this storm include Lake Hattie.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 81 and 115.
U.S. Highway 12 between mile markers 17 and 63.
U.S. Highway 212 between mile markers 0 and 52.
U.S. Highway 75 between mile markers 95 and 127.
U.S. Highway 59 between mile markers 97 and 177.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
central and west central Minnesota.
&&
LAT...LON 4527 9646 4525 9629 4518 9610 4541 9612
4542 9625 4575 9625 4576 9577 4611 9577
4611 9515 4542 9513 4541 9525 4490 9525
4489 9548 4477 9549 4477 9645
TIME...MOT...LOC 0816Z 277DEG 30KT 4551 9638
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CTGThe Minneapolis radar (KMPX), 42 km away, was scanning. The volume nearest the first event began at 08:50 UTC.
10 thunderstorm wind, 3 hail, 3 heavy rain. Local standard time, as filed.
Several large trees, and powerlines were blown down in Glenwood, some were blocking roads. South of Kensington, several larger tree branches were blown down. Other areas along highway 55 had some tree branches blown down. Trees and powerlines also blown down on the east side of Grove Lake, with two reported pontoons flipped over on Lake Minnewaska.
Severe winds damaged a local farm's roof and several trees were uprooted southwest of Padua.
Damage occurred north of Sacred Heart, and south of County Road 11. There was a metal roof that was blown several feet from its foundation and had its roof peeled off. Plus, several large trees were blown down. In addition, the farm had some of their corn flattened.
Two large trees were blown down on Maple Street in St. Martin, and caused roof damage.
Several large tree branches were blown down south of St. Cloud, near Luxemburg.
A large tree was blown down on Highway 7, west of Hutchinson.
A measured rainfall amount of 1.52 inches occurred with this storm.
A measured rainfall amount of 2.82 inches occurred with this storm.
A few minor tree limbs blew down near Blaine and Columbia Heights as strong gusty winds moved across the county. One of the tree limbs landed on a power line, and another caused a fire.
A couple of storms merged near Mahtomedi and intensified. This caused a dozen trees to be blown down around Mahtomedi.
A measured rainfall amount of 1.63 inches occurred with this storm.
In the Industrial Park, on Spiral Blvd, there was a storage building leveled, and other assorted trees snapped. Most of the tree damage was on the south end of Hastings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969240, 969245, 969248, 969260, 969254, 975183, 969256, 969258, 969264, 969266, 975193, 969242, 969259, 969265, 975208, 969243.